Texas, 2026

Hail and Damaging Winds in Texas, March 30, 2026

March 30, 2026 · NWS LUB · 6 events in 3 counties and zones

On the afternoon of the 30th, a dryline moved back into the Rolling Plains of West Texas allowing for low level moisture to surge into the region. Areas on the caprock saw scattered high based showers and thunderstorms generating severe wind gusts over Lubbock and Floyd Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 30th, a dryline moved back into the Rolling Plains of West Texas allowing for low level moisture to surge into the region. Areas on the caprock saw scattered high based showers and thunderstorms generating severe wind gusts over Lubbock and Floyd Counties. Stronger moisture in the extreme southeastern Texas Panhandle allowed for more robust thunderstorms. These storms produced severe wind gusts as well as hail as large as golf ball size in the city of Memphis (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 30, 11:34 AM CST, 4 hours 50 minutes earlier. Its key messages:

  • Issued at 1229 PM CDT Mon Mar 30 2026
  • A few isolated showers and storms may develop this afternoon and again on Tuesday, mainly along and east of the I-27 corridor.
  • Chances for showers and storms return Wednesday and again Friday.
  • Elevated to near critical fire danger will continue each day this week, especially on the Caprock.
Area forecast discussion, Mar 30, 11:34 AM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1234 PM CDT Mon Mar 30 2026

...New SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 1229 PM CDT Mon Mar 30 2026

- A few isolated showers and storms may develop this afternoon and
  again on Tuesday, mainly along and east of the I-27 corridor.

- Chances for showers and storms return Wednesday and again
  Friday.

- Elevated to near critical fire danger will continue each day
  this week, especially on the Caprock.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 1229 PM CDT Mon Mar 30 2026

Water vapor imagery early this afternoon shows fast zonal flow aloft
in place over most of the CONUS which has resulted in a similar
surface pattern compared to yesterday. A broad lee surface trough in
eastern CO will gradually migrate eastward through the rest of
today, which will in turn sharpen a dryline near the I-27 corridor
over the next several hours. West of the dryline, modest west winds
and humidity values near 10 percent will result in elevated to near
critical fire danger this afternoon and evening. In contrast,
dewpoints are progged to remain near 50 degrees east of the dryline.
With daytime highs reaching the low 90s, convective temperatures
will be within reach, and our current expectation is for a few
isolated showers or weak thunderstorms to develop after about 4 PM
along or just east of the I-27 corridor. Despite respectable
moisture in the midlevels, the subcloud layer will be nearly 4-5km
deep, so measurable precipitation is unlikely with this activity and
individual updrafts are expected to struggle to maintain themselves
especially given very weak surface confluence. That being said,
given such large surface T/Td spreads, a few strong wind gusts
could materialize beneath any longer-lived storm cells. Any
convection will then fade quickly this evening with the loss of
daytime heating.

Winds tonight will remain on the breezy side as surface troughing
persists over southwest KS, with the southerly component continuing
to transport plenty of shallow low level moisture into our area. A
mild overnight period is therefore expected with lows only falling
into the mid 50s to low 60s by sunrise. Tuesday will again evolve
very similarly to today, although with the dryline eventually
settling farther east, likely just off the Caprock. This will occur
as surface troughing shifts southward over the TX Panhandle ahead of
a weakening cold front, which will allow for stronger westerly flow
and near critical fire danger along and west of I-27 Tuesday
afternoon. Along and east of the dryline, we expect isolated to
widely scattered thunderstorms to develop as convective temperatures
are reached Tuesday afternoon. However, there is some concern
that a capping inversion at the base of a robust EML may limit
storm coverage and longevity, in addition to relatively weak
surface confluence along the dryline. Even so, the potential is
there for a few strong wind gusts especially off the Caprock
before activity diminishes by late Tuesday evening.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 1229 PM CDT Mon Mar 30 2026

On Wednesday, flow aloft will increase as a relatively potent
shortwave disturbance quickly moves over the Four Corners and out
over the southern plains states. This feature will induce a strong
surface response with a surface low progged to rapidly deepen over
southeast CO during the day, which will drive a modified Pacific
front eastward over our area by Wednesday afternoon. Winds are
likely to be solidly breezy to low end windy on Wednesday with most
models indicating the surface low will deepen to 995mb or less. The
upper wave will bring with it plentiful mid and upper level moisture
along with rather strong forcing for ascent. However, the Pacific
front will sweep most low level moisture to our east, and as a
result any precipitation on Wednesday will likely take the form of
scattered fast-moving elevated rain showers. A few embedded
thunderstorms are possible Wednesday evening off the Caprock, but
severe convection currently looks likely to remain well to our east.

Weak ridging aloft will bring one day of benign weather on Thursday
before rain chances return on Friday. Southwest flow aloft will
allow for another dryline-type surface pattern Friday ahead of a
cold front set to arrive sometime Friday night into Saturday.
Specifics are uncertain at this lead time, but most locations along
and east of I-27 currently look to have decent potential for showers
and thunderstorms Friday or Friday night ahead of drier and cooler
weather for the upcoming weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Mon Mar 30 2026

Breezy southwest wind speeds will continue at the terminals
ranging from 10-20G28KT with the strongest speeds expected at
KCDS. There remains a small chance for an isolated TS at all TAF
sites this evening, although confidence remains too low for a TAF
mention at this time. If a storm occurs, a period of gusty wind
speeds may be possible with any storm cores along with occasional
lightning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...12
Hazardous weather outlook, Mar 30, 1:22 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
222 PM CDT Mon Mar 30 2026

TXZ021>044-311930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
222 PM CDT Mon Mar 30 2026

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A few isolated showers and thunderstorms may develop through this
evening, mainly on the Caprock. Strong wind gusts will be possible
near any storms.

Elevated to briefly critical fire weather will continue through this
evening. A Fire Danger Statement is in effect until 9 PM for much of
the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to near critical fire weather is possible each day this week,
especially on the Caprock.

Isolated thunderstorms may develop along and east of the I-27
corridor on Tuesday afternoon and evening. A few strong wind gusts
will be possible.

Additional showers and thunderstorms are possible Wednesday and again
on Friday.

In the hours before

Special weather statement, Mar 30, 3:17 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lubbock TX
417 PM CDT Mon Mar 30 2026

TXZ023-024-302215-
Briscoe TX-Swisher TX-
417 PM CDT Mon Mar 30 2026

...GUSTY SHOWERS WILL IMPACT SWISHER AND BRISCOE COUNTIES THROUGH 515
PM CDT...

At 416 PM CDT, Doppler radar was tracking gusty showers 7 miles north
of Tulia, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...West Texas Mesonet.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tulia, Silverton, Caprock Canyon State Park, Kress, Happy, Quitaque,
Vigo Park, Claytonville, and Mackenzie Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3433 10098 3432 10184 3475 10194 3475 10116
TIME...MOT...LOC 2116Z 244DEG 34KT 3464 10176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AP
Special weather statement, Mar 30, 4:05 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
505 PM CDT Mon Mar 30 2026

TXZ028-029-034-035-302300-
Hockley TX-Lamb TX-Lubbock TX-Hale TX-
505 PM CDT Mon Mar 30 2026

...GUSTY SHOWERS WILL IMPACT LUBBOCK...HOCKLEY...SOUTHERN HALE AND
SOUTHEASTERN LAMB COUNTIES THROUGH 600 PM CDT...

At 504 PM CDT, Doppler radar was tracking gusty showers 8 miles
southeast of Whitharral, or 11 miles northeast of Levelland, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...West Texas Mesonet.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lubbock, Levelland, Slaton, Abernathy, Wolfforth, Shallowater,
Idalou, Petersburg, Anton, Ransom Canyon, Spade, Lubbock South Plains
Mall, Lubbock International Airport, Texas Tech University,
Whitharral, Downtown Lubbock, Woodrow, Reese Center, New Deal, and
Smyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3342 10242 3385 10244 3410 10157 3342 10156
TIME...MOT...LOC 2204Z 244DEG 34KT 3368 10221

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AP

The radar

The Lubbock radar (KLBB), 16 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
March 30, 4:24 PM CST to 4:38 PM CST
Where
Lubbock County, 4 mi NNE of Shallowater
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.733, -101.953

A Texas Tech University West Texas mesonet site near Shallowater measured severe wind gusts from 1623 CST through 1638 CST. A peak wind gust of 72 mph was measured at 1638 CST.

Thunderstorm Wind, Lubbock

When
March 30, 5:00 PM CST to 5:08 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

The Automated Surface Observing System at Lubbock International Airport measured severe wind gusts from 1700 CST through 1708 CST.

Thunderstorm Wind, Hall

When
March 30, 6:05 PM CST to 6:08 PM CST
Where
Hall County, 1 mi NE of Memphis
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -100.518

A Texas Tech University West Texas mesonet site near Memphis measured severe wind gusts from 1805 CST through 1808 CST. A peak wind gust of 60 mph was measured at 1805 CST.

Thunderstorm Wind, Floyd

When
March 30, 6:18 PM CST to 6:56 PM CST
Where
Floyd County, 2 mi NNE of Floydada
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.007, -101.317

A Texas Tech University West Texas mesonet site near Floydada measured severe wind gusts from 1818 CST through 1856 CST. A peak wind gust of 64 mph was measured at 1856 CST.

Thunderstorm Wind, Hall

When
March 30, 6:20 PM CST
Where
Hall County, 2 mi WSW of Turkey
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.389, -100.912

A Texas Tech University West Texas mesonet site near Turkey measured a wind gust of 58 mph.

Hail, Hall

When
March 30, 7:28 PM CST to 7:33 PM CST
Where
Hall County, Memphis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.720, -100.530

Numerous public reports were received as well as law enforcement reporting hail ranging in size from ping pongs to golf balls in the city of Memphis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318543, 1318544, 1318545, 1318549, 1318546, 1318547.